Hail, Adams
- When
- February 21, 5:35 PM MST to 5:38 PM MST
- Where
- Adams County, 4.86 mi N of Hettinger Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.090, -102.640
Isolated thunderstorms formed along a stationary front over southwest North Dakota in an environment of modest instability and relatively steep lapse rates. One thunderstorm became severe over Adams County producing one-inch diameter hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Isolated thunderstorms formed along a stationary front over southwest North Dakota in an environment of modest instability and relatively steep lapse rates. One thunderstorm became severe over Adams County producing one-inch diameter hail. At this time, this would be the earliest date that severe sized hail was reported in North Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 21, 3:38 PM MST, 1 hour 57 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 438 PM CST Tue Feb 21 2017 .UPDATE... Issued at 429 PM CST Tue Feb 21 2017 Added a chance of thunderstorms to southwest North Dakota for late this afternoon and early evening per observed upstream trends across southeast Montana through 2230 UTC. A modestly unstable airmass with around 250-500 j/kg of MUCAPE across southeast Montana into southwest North Dakota near a stationary front is expected to remain through the early evening, with multiple impulses to help sustain convection ahead of the main upper level shortwave across central Montana. Cannot rule out some small hail with a cool atmospheric column. && .SHORT TERM...(This evening through Wednesday) Issued at 305 PM CST Tue Feb 21 2017 Main forecast issue in the short term period will be precipitation chances/types/amounts. Both the global and mesoscale models are a little more robust today with their qpf associated with a quick moving low pressure system tracking across the Dakotas tonight into Wednesday. Currently, radar reflectivities continue to increase across western and central ND in the left exit region of a 130 kt upper jet pushing across the Rockies and into the northern plains. Current surface analysis is a little south of the NAM/GFS with the surface low, but the simulated radar matches pretty well with current radar. We do see some convection over southeast Montana. Will need to monitor, but think that by the time it reaches ND the CAPE will be limited. Mesoscale models track precipitation across mainly along and north of Highway 200 this evening with a possible maxima along a line from Williston/Watford City eat to Bottineau Rugby. Mesoscale models do look to be too quick to develop snow, considering our current warm temperatures (although the far northern tier counties still remain much colder than most of the area). Global models also seem to pick up on a more convective/banded precipitation element. Unfortunately, although a same general area is depicted, the exact track any heavier band varies from model to model. We opted to utilize a blend of global and mesoscale models with our previous forecast to get a general qpf forecast, this is quite a bit higher than our previous forecast, but muted from some of the possible model solutions. A look at the global solutions does show some good FG forcing with strong lapse rates this evening, but with weak synoptic scale forcing. In addition, precipitation should remain liquid for most of the evening. Late tonight, synoptic scale forcing increases but the best FG forcing shifts northeast of the forecast area, but there could be a few hours tonight where the various forcing elements match up. Given our model blend of snow ratio's and our blended solution of QPF, we ended up with an area of 1 to 2 inches of snow from basically Highway 2 to Interstate 94. Could be a band of higher snow amounts within the main area, from around Watford City and Williston through New Town and Minot to Rugby. It looks like a pretty quick transition from rain to snow as colder air drops south tonight, especially north. However we will still carry a band of mixed precipitation as we transition from rain to snow. On Wednesday we lose our cloud layer aloft across the north so there is a small potential of freezing rain. But think that by the time we see this occur, our precipitation chances will have moved farther south. In the south, after the transition from rain to snow late tonight or early Wednesday, we will likely see precipitation shift back to rain, or a rain/snow mix as we warm up during the day, then finally change back over to snow for good early Wednesday evening. We will issue a SPS highlight the return to colder weather, 1 to 3 inches of snow and a period of mixed precipitation. .LONG TERM...(Wednesday night through Tuesday) Issued at 305 PM CST Tue Feb 21 2017 Cold air returns for good by Wednesday night. Thursday through early next week will see temperatures return to near normal with highs in the 20s to low 30s and morning lows in the high single digits to teens. We will see a clipper or two bring small precipitation chances, but the main storm track will remain well to our south through the extended period. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 429 PM CST Tue Feb 21 2017 Generally VFR conditions are forecast this afternoon, with gradually lowering ceilings from north to south beginning this evening. Rain showers are possible west and north at KDIK and KISN, and later this afternoon at KMOT. Scattered thunderstorms are also possible across southwest North Dakota late this afternoon and early evening. Expect deteriorating conditions tonight from north to south as a large area of MVFR and IFR ceilings spreads southward across the area after 03 UTC, with a mix of rain and snow at first, then becoming all snow later tonight. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...AYD SHORT TERM...twh LONG TERM...twh AVIATION...AYD
Hazardous Weather Outlook National Weather Service Bismarck ND 425 PM CST Tue Feb 21 2017 NDZ001>005-009>013-017>023-025-035>037-046>048-050-051-222230- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh- Dickey- 425 PM CST Tue Feb 21 2017 /325 PM MST Tue Feb 21 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight light snow accumulations are expected across the northwest and north central late tonight into Wednesday morning. A period of mixed precipitation is possible across all of western and central North Dakota late tonight into Wednesday morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ031>034-040>045-222230- Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman- Adams-Sioux- 425 PM CST Tue Feb 21 2017 /325 PM MST Tue Feb 21 2017/ This Hazardous Weather Outlook is for portions of south central North Dakota and southwest North Dakota. .DAY ONE...Tonight There is a chance of thunderstorms across southwest and south central North Dakota late this afternoon and early evening. Severe weather is not expected. light snow accumulations are expected across the northwest and north central late tonight into Wednesday morning. A period of mixed precipitation is possible across all of western and central North Dakota late tonight into Wednesday morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. PJA
Special Weather Statement National Weather Service Bismarck ND 402 PM CST Tue Feb 21 2017 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-221215- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 402 PM CST Tue Feb 21 2017 /302 PM MST Tue Feb 21 2017/ ...A RETURN TO WINTER BEGINS TONIGHT... Our unseasonably mild temperatures will come to an end after today as we transition to more normal wintertime temperatures. Rain is expected to spread across the region this evening, then transition to snow late tonight and Wednesday from north to south. There may be a period of mixed precipitation during this transition. By Wednesday afternoon, snow totals are expected to range from 1 to 2 inches from Highway 2 south to Interstate 94. Some locally higher amounts to 3 inches are possible, mainly from Watford City, to around Minot and Rugby. Snow will taper to less than a half inch as you go south of Interstate 94 to the South Dakota border. Motorists should use caution as travel may be hazardous at times due to slippery roads. More normal wintertime temperatures will remain over the area through early next week. Highs are expected to be only in the 20s to lower 30s with morning lows in the upper single digits and teens. TWH
Special Weather Statement National Weather Service Bismarck ND 435 PM MST TUE FEB 21 2017 NDZ040-043-220015- Slope ND-Bowman ND- 435 PM MST TUE FEB 21 2017 ...A THUNDERSTORM WILL AFFECT NORTHWESTERN BOWMAN AND SOUTHWESTERN SLOPE COUNTIES LATE THIS AFTERNOON... At 433 PM MST, Doppler radar was tracking a thunderstorm 5 miles southwest of Marmarth, or 14 miles southeast of Baker, moving east at 50 mph. Wind gusts to 40 mph and occasional pea size hail will be possible with this storm. Locations impacted include... Bowman, Rhame, Marmarth, Griffin and Sunset Butte. LAT...LON 4634 10404 4636 10325 4607 10333 4616 10405 TIME...MOT...LOC 2333Z 272DEG 43KT 4626 10401 AYD
Special Weather Statement National Weather Service Bismarck ND 458 PM MST TUE FEB 21 2017 NDZ040>045-220045- Grant ND-Hettinger ND-Sioux ND-Adams ND-Slope ND-Bowman ND- 458 PM MST TUE FEB 21 2017 ...A LINE OF THUNDERSTORMS WILL AFFECT BOWMAN...ADAMS...SOUTHWESTERN SIOUX...HETTINGER...SOUTHERN SLOPE AND SOUTHWESTERN GRANT COUNTIES THROUGH 545 PM MST... At 456 PM MST, Doppler radar was tracking thunderstorms along a line extending from near Rhame to 7 miles northwest of Hettinger. Movement was east at 50 mph. Occasional pea size hail and wind gusts to 50 mph will be possible with these storms. Locations impacted include... Bowman, Hettinger, Mott, Scranton, New Leipzig, Rhame, Reeder, Regent, Haynes, Mud Buttes, Burt, Bucyrus, Havelock, Gascoyne, Bowman Haley Dam, and Bentley. LAT...LON 4659 10206 4595 10162 4595 10380 4642 10389 TIME...MOT...LOC 2356Z 270DEG 46KT 4626 10369 4610 10272 AYD
Special Weather Statement
National Weather Service Bismarck ND
532 PM MST TUE FEB 21 2017
NDZ043-044-220115-
Adams ND-Bowman ND-
532 PM MST TUE FEB 21 2017
...A STRONG THUNDERSTORM WILL AFFECT EASTERN BOWMAN AND SOUTHERN
ADAMS COUNTIES UNTIL 615 PM MST...
At 532 PM MST, Doppler radar was tracking a strong thunderstorm over
Reeder, or 17 miles west of Hettinger, moving east at 55 mph.
Hail up to penny size and wind gusts to 50 mph will be possible with
this storm.
Locations impacted include...
Hettinger, Reeder, Haynes, Bucyrus and Gascoyne.
LAT...LON 4595 10276 4603 10313 4620 10306 4605 10201
4595 10205
TIME...MOT...LOC 0032Z 285DEG 46KT 4610 10298
AYDThe Bismarck radar (KBIS), 163 km away, was scanning. The volume nearest the first event began at 00:33 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 675830.